Seven plaintiffs, including an Ohio resident, filed a class action lawsuit against Medtronic MiniMed this May. According to the lawsuit, the plaintiffs experienced significant injuries after using the company’s 600 series insulin pumps to treat type 1 diabetes under doctor care.
The lawsuit, which judges will decide in the Superior Court of California, follows a 2019 Food and Drug Administration Class I recall for more than 300,000 Medtronic 600 series pumps. This recall sought to address the pumps’ broken or missing retainer ring, which can result in serious illness from too much or not enough insulin. Class I represents the most serious type of FDA recall.
Why were the pumps recalled?
The lawsuit applies to Medtronic 670G and 630G system pumps, both of which received 2016 FDA approval. Insulin pumps regulate blood glucose for diabetic patients by adjusting insulin delivery based on physiological needs throughout the day. The pumps in question consist of a small computer worn on the wrist or in a pocket, attached to a thin tube placed just under the skin. Insulin pumps provide a more convenient and effective alternative to insulin injections and other type 1 diabetes treatments.
The lawsuit claims that the devices were defective when sold to the patients and that their “unreasonably dangerous” condition contributed to hyperglycemia, hypoglycemia and related injuries. More than 26,000 users reported that the pumps malfunctioned, causing harm to more than 2,000 and leading to one known fatality.
What steps should users take?
Individuals who have a MiniMed pump that falls under the recall should make sure the retainer ring is tightly in place. If the ring is missing or damaged, or if the cartridge does not completely lock into the pump, they can call the company for a replacement pump.
Signs of illness associated with a defective insulin pump include trouble communicating, confusion, dizziness, weakness, anxiety, shakiness or hunger. People who use an insulin pump should seek emergency medical attention right away if these symptoms arise.